Lithium PDF Print E-mail

Lithium may be prescribed to individuals who have become manic, to individuals diagnosed with bipolar disorder (manic-depression) or for individuals who are diagnosed with recurrent (unipolar) depression

How Lithium interacts with/affects the brain

Despite extensive research, the exact mechanism of action of lithium as a mood stabiliser has yet to be elucidated. There is evidence suggesting Lithium may be able to modulate intra-cellular signalling through inhibition of two intracellular enzymes, inositol monophosphate and glycogen synthase kinase, which both in turn regulate Protein Kinase C. However, exactly how inhibition of these two enzymes results in ‘mood stabilisation’ is unknown. Lithium also interacts with serotonin, noradrenaline, glutamate and GABA neurotransmission. Glutamate is an excitatory neurotransmitter. It is hypothesised that Lithium is able to ‘stabilize’ glutamate levels, which may explain why Lithium is useful in Mania. Lithium has also been shown to enhance norepinephrine and serotonin levels in the brain, which could explain its anti-depressant effects (See page on SNRI’s for more information on the role of serotonin and noradrenaline).

BNF Doses

There is no specific dose an individual should be prescribed. The aims of Lithium treatment is to maintain a certain level or concentration of Lithium in an individuals blood. The ‘therapeutic’ concentration of Lithium is between 0.4 - 1 mmol / Litre, so the actual tablet dose will differ between individuals based upon their weight and how well their bodies can metabolise and excrete the Lithium. Lithium is said to have a narrow therapeutic/toxic window, which basically means that the amount needed to be taken to be beneficial, if this amount is increased slightly the levels of Lithium could be damaging to the individual, if the amount is decreased slightly the drug may not be beneficial. Therefore, the individual will require regular blood tests to check the concentration of Lithium in the blood and to check that the kidneys and thyroid glands have not become damaged by excess Lithium. It is also worthwhile mentioning that individuals may have blood Lithium concentrations within the ‘therapeutic’ range but experience toxic effects.

Side effects of Lithium

The most commonly reported side effects include;

Weight gain, fine rapid tremor, thirst and passing lots of urine (polyuria).

Lithium impairs the kidneys ability respond to anti diuretic hormone (ADH), ADH promotes re-absorption of water from the kidneys. When Lithium is taken the kidneys are unable to concentrate urine and so large volumes of urine are passed, which can lead to low levels of water present in the body and lead individuals to feel thirsty, in an attempt to get more water into the body. This can also lead individuals to need to pass water during the night (Nocturia).

Also, tiredness, dry mouth, diarrhoea, abdominal discomfort, loss of appetite, taste disturbances, kidney problems, episodic disco-ordination or muscle weaknes.

Skin and hair changes include skin rash, pustules, acne, rarely psoriasis, approximately 5% of individuals who take lithium experience marked hair loss. Leucocytosis (raised white cells in the blood), hypothyroidism (underactivity of the thyroid gland, more commonly seen in women over 45), hyperparathyroidism (overactivity of the parathyroid gland, can lead to raised levels of calcium in the blood), tiredness, tension and restlessness, concentration and memory problems, confusion and distractability (could be indicator of Lithium levels being too high, toxicity) and recurrent headaches, decreased libido, sexual dysfunction.

Symptoms of Lithium toxicity include;

Blurred vision, anorexia (loss of appetite), vomiting, diarrhoea, muscle weakness, drowsiness and sluggishness, tremor, lack of coordination, ataxia (unsteady gait), dysarthria (impaired speech, pronunciations may be wrong), cardiac problems (slow heart rate (bradycardia), sinus node dysfunction).

Withdrawal

When discussing coming off psychiatric drugs the terms withdrawal and discontinuation will be used interchangeably. Although the term withdrawal is usually associated with coming off drugs to which an individual is addicted to, when an individual comes off Lithium they are not addicted to the drug, they do not consciously crave the drug. The effects an individual may experience when withdrawing/discontinuing/reducing Lithium are not related to addiction but rather to the body struggling to adapt to the absence of a chemical it has become used to being present.

Withdrawal effects

Much of the research looking at Lithium withdrawal are concerned with whether the actual process of Lithium discontinuation may result in ‘relapse’, particularly whether manic ‘episodes’ occur sooner than would have theoretically occurred if Lithium had not been started. A study by Stuppes and colleagues (1991) analysed all the studies that had previously aimed to answer this question and found that more than 50% of new ‘episodes’ of illness occurred within 3 months of stopping Lithium treatment. Other research studies have since concluded that there is a high risk of individuals becoming manic once Lithium is withdrawn, especially when withdrawn all at once or over a very short period of time.

However, studies examining the effects of gradual withdrawal of Lithium have demonstrated that gradual rather than acute discontinuation appears to lower the risk of relapse. In a study by Balderessini and collegues examining effect o gradual versus rapid withdrawal, individuals were just under 4 times more likely to have a relapse if they came off Lithium within 1-14 days, compared to withdrawing over 14-30 days.

 Other studies have compared the risk of relapse in those remaining on Lithium to those who discontinued. Over a 2 year period, just under 40% of individuals who were taking Lithium experienced a ‘relapse’, suggesting that Lithium for 2 in 5 people will not prevent relapses anyway!

 

Withdrawal rates

The data suggests that if you are thinking of reducing or withdrawing from Lithium, for whatever reason, the slower it is done, the better the outcome. As with withdrawal from all psychiatric drugs, it is wise to plan before you discontinue. Think about introducing other therapeutic activities into your lifestyle before you withdraw, consider whether now is the right time for you to withdraw, what are your current stresses, financial, housing, social etc. Once you have considered these points you could start thinking about rates of withdrawal. As a general rule, the longer you have been taking a drug, the more adapted your brain and body have become to the presence of the drug. Therefore to avoid unwanted effects when withdrawing, you should reduce slowly and in small amounts. If you have been on Lithium for over 2 years, reducing by 10% every month would be a sensible rate of reduction and it would probably be safest to not attempt to reduce any quicker than this. However, you can modify this rate as you feel, after all you know your body best. Should you need to go slower or stop reducing at any time, you can judge this best.